Academic Journals Database
Disseminating quality controlled scientific knowledge

Churg-Strauss Syndrome following PTU Treatment

ADD TO MY LIST
 
Author(s): R. A. M. Quax | A. J. G. Swaak | M. G. A. Baggen

Journal: International Journal of Rheumatology
ISSN 1687-9260

Volume: 2009;
Date: 2009;
Original page

ABSTRACT
Propylthiouracil (PTU) is a frequently prescribed drug in the treatment of hyperthyroidism. The use of PTU is, however, accompanied by numerous potentially serious side effects including vasculitis. PTU-related vasculitides can present as haematuria, pulmonary haemorrhage, or cutaneous lesion together with aspecific symptoms such as fever, myalgia, arthralgia, and fatigue. Cerebral involvement is seldom observed. We present a 49-year-old female with Graves' disease and asthma, who developed paresis of the proximal extremities, eosinophilia, pulmonary, and cutaneous lesions following treatment with PTU. A cerebral vasculitis consistent with Churg-Strauss syndrome (CSS) was suspected. Although cerebral involvement is seldom observed with PTU treatment, cerebral vasculitis should be considered in patients developing CNS symptoms.
Save time & money - Smart Internet Solutions      Why do you need a reservation system?